An excessive level of corticosteroids may cause Cushing's disease. When a pet is on long-term, high doses of glucocorticoids, there is an increased risk that it will develop a condition called iatrogenic (medication induced) Cushing's disease . The clinical signs of Cushing's disease include increased thirst and urination, an increase in UTI's and skin and ear infections, a "pot-bellied" appearance, thinning skin and hair loss. In the treatment of some diseases, the risk of iatrogenic Cushing's disease is unavoidable. To minimize this risk, corticosteroid doses are tapered down over time, or several different drugs may be used in combination.
The real danger of steroids comes from long-term use. The drugs suppress your cat's immune system, leaving him vulnerable to viruses, bacteria and other infectious pathogens. Corticosteroids also can make your kitty's skin more sensitive, which encourages hair loss. About 30 percent of cats on long-term steroid treatment suffer a urinary tract infection (UTI), according to VCA Animal Hospitals. While a healthy cat only needs to go in for a checkup twice a year, cats taking steroids should be seen more often. Bring your pet in as often as your vet asks you so he can conduct urine and blood tests to make sure your kitty is handling the medication well.
When asked what advice she would offer to other dog owners, Catherine suggests that owners never assume that their dog is allergic to just one thing. If the dog has allergies, they are usually allergic to several different elements. She also suggests that if dog owners decide to use Prednisone, they should go with the lowest dosage available and look into giving them milk thistle to prevent against liver damage. Owners should be open to trying new medications and therapies and never give up. It’s important to try everything they can to keep their pup as comfortable as possible.